Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Wilmington, NC

April 17, 2000Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2000, 3:42 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2000, 3:42 PM EDT (19:42 UTC)
Expired
Apr 17, 2000, 4:15 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS52 KILM 171943
SVRILM
NCC017-047-172015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
342 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
  SOUTHEASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER LAKE WACCAMAW...OR ABOUT
  12 MILES EAST OF WHITEVILLE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  BOLTON AT 345 PM EDT
  COUNCIL AT 350 PM EDT
  EAST ARCADIA AT 355 PM EDT
  KELLY AT 400 PM EDT

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:39 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 17, 2:39 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE WILMINGTON NC
239 PM EDT MON APR 17 2000

WATER VAPOR PIX SHOW UPR LO NOW SPINNING NEAR SDF. SFC LO LOCATED
NEAR JKL W/ CDFNT NEARLY ALONG SPINE OF APPS. HINT OF A 2RY LO
DEVELOPING ACROSS WRN NC. TRW NOW FORMING IN 3 DISTINCT AREAS: ONE
ALONG THE FNT...ANOTHER AHEAD OF THE FNT FROM PKB TO ROA TO NEAR
GSO... THE LAST ACROSS ERN VA/NERN NC.

12Z ETA/AVN RUNS KEEP GENERAL TRENDS OF PREVIOUS RUNS GOING. BEST
OMEGA/CONVERGENCE/DEEPEST RH/LFQ OF UPR JET ALL COMBINE IN 00Z-06Z
TIME FRAME TO PRODUCE NUMEROUS TRW. H5 COLD POOL (-18/-20C) SHOULD
PASS NEARBY. GOOD INSTABILITY PROGGED W/ POCKET OF -6 LI PASSING IN
23Z-02Z TIME FRAME. WET-BULBS IN 8K-9K RANGE. LO-LVL WIND FIELDS
DON/T LOOK TOO IMPRESSIVE W/ ONLY 25KT SHOWING UP BELOW H7 & LITTLE
DIRECTIONAL SHEAR. ENOUGH INGREDIENTS FOR SOME SVR WX W/ HAIL LOOKING
TO BE MAIN THREAT & WILL CONTINUE MENTION IN ZONES.

MAX LIFT MOVES OUT AFTER 06Z-09Z WHILE SFC/UPR LO MOVE SE. MOST
RW/TRW SHOULD SHUT OFF IN THIS PERIOD. THE LO CENTER PASSES JUST N OF
ILM AROUND 12Z-18Z DRAGGING THE FNT W/ IT. RESIDUAL MOISTURE & THE LO
WILL PRODUCE SCT RW INTO THE AFTN. LO MOVES OFFSHORE LATE AFTN &
NRLY FLOW TAKES OVER. DRIER AIR TO FILTER IN ALOFT BUT LO-LVL RH
REMAINS HI. SKIES TO REMAIN PTCLDY TUE NGT/WED.

WILL GO ABOVE GUIDANCE POPS TNGT W/ LIKELY OR HIGHER. WILL GO W/ CHC
POPS TMRW. FWC TEMPS LOOK TOO WARM TUE BASED ON NRLY WINDS AFT FROPA
& T1 TEMPS. NOT SURE ABOUT THE HUGE JUMP BETWEEN TUE & WED AT FLO
EITHER. OTHERWISE MOS TEMPS LOOK FINE.

CWF: MODEL BL/10M WINDS GOING 30KT BY 00Z WHILE NUMERICAL GUIDANCE
STAYING BELOW SCA CRITERIA. GRAD DOESN/T APPEAR TO TIGHTEN THAT MUCH
& WILL ONLY GO UP TO 20KT TNGT. IN FACT WINDS LOOK BORDERLINE
CRITERIA AT BEST TNGT/TUE. SRLY FLOW TO LINGER INTO TMRW AFTN THEN
SHIFT TO W AT FROPA MID/LATE AFTN TUE. FURTHER VEER TO NW TUE NGT
THEN N WED. SLGT CAA SURGE COULD PUSH WINDS UP TO NEAR CRITERIA TUE
NGT/WED.

PRELIM CCF:
ILM EB 060/068 052/073 054 741
FLO EB 057/071 053/076 055 630
MYR EB 062/068 054/073 054 74-

.ILM...NONE.

LGE

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.